Eye Care Community
Conjunctivitis that won't disappear
About This Community:

This patient support community is for discussions relating to eye care, cataracts, glaucoma, retinal detachment, eye infections, misaligned eyes, intra-ocular implants, refractive surgery (LASIK and CK), glasses, contact lenses, amblyopia, eye injuries, dry eyes, ocular allergy, eye pain and discomfort, pediatric eye disorders, eyelid and tearduct surgery, poor eyesight, and eye surgery.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Conjunctivitis that won't disappear

I seem to have conjunctivitis that won’t go away. The optician initially said it was because I was wearing my contact lenses for too long. However, I then stopped wearing them for about 2 weeks, with no luck. I went to the ophthalmologist who then prescribed Optilast (Optivar in the US, the azelitine) for allergic conjunctivitis (I do have seasonal allergies and take Telfast/Allegra or Loratadine (the generic ingredient in Claritin) and Sinufed (pseudophedrine)). She also prescribed Refresh eye drops. I returned 6 weeks later and my eyes were still red. She then also prescribed a cream and Genteal eye drops instead of the Refresh (or that I can use either/ one one week, the other another week). Until two weeks ago, however, when I realized that this was a bad idea, I had also put in a drop of Visine “Get the Red Out” in the mornings as I had always awoken with extremely dry eyes and was still tired when I woke up. I have since stopped, yet my eyes look to be no whiter then they were 2 months ago. For the past 3 weeks I also haven’t worn my contacts and am only wearing glasses (which I hate!). She also said my eyelids flip quickly.

Also, I am on the computer a lot and read a lot and my eyes are often dry and I’m often “tired” after this or after short naps. Of course, after putting water or eye drops in my eyes, all is better. But is there something I need to be doing as 2 months of conjunctivitis seems to be quite ridiculous and I want new contacts! (The optician and ophthalmologist refuse to give me a new prescription until this is fully cured). I’m going back to the M.D. in another week but I suspect it will be more of the same.
Related Discussions
6 Comments Post a Comment
Blank
233488_tn?1310696703
Conjunctivitis is an infection and nothing in your description sounds like an ongoing infection. The hallmark of allergy is intense itching which seems to be abscent.

Your history is compatible with Dry Eye Syndrome. This is especially true if your are female, over 40, on estrogens or birth control pills. Your allergy medication can contribute to drying out the eye.

Use the search feature on this page and the Health Topics to review the extensive postings and discussions of how dry eye can be treated.

When you see the next ophthalmologist do not let the staff put any drops in your eye till the ophthalmologist looks at your eyes. Tell the Eye MD you think you have dry eye syndrome and ask for a Schirmer Test and an evaluation of your tear breat up time.

If this confirms dry eyes discuss a 4-6 month trial of Restasis. You may need to give up your contacts.

While you are waiting for the appointment start using any one of these at bedtime:  Genteal Gel, Refresh Liquigel or Refresh PM (an ointment and the strongest moisturizer). During the day try Systane 4-6 times or any preservative free artificial tears.

JCH III MD
Blank
Avatar_n_tn
But I have red-eye, where my veins are visible and red, similiar to pink eye (my eye is not pink except that the corners seem a bit red and the veins are visible). I did pick up some Genteal Gel, so we'll see how that works -- should my eyes be less red? Is there a way to "get the red out"?
Blank
233488_tn?1310696703
You need to know why it's "red-eye". If its dry eyes genteal may help.
Don't use Visine or get the red out products.

JCH III MD
Blank
Avatar_f_tn
Patanol (olopatadine) is similar to optivar, but is far more effective in eliminating allergic conjunctivitis, as it stabilizes mast cell production.  You may need to take an antibiotic to kill the bacteria of the pinkeye, and then, as soon as you finish the last day's dose of the antibiotic, then you may begin use of the patanol eye drops to prevent a recurrence of another bacterial infection and to treat the allergic conjunctivitis.  Yes, allergic conjunctivitis is nasty, it will last indefinitely until properly treated, months even.  Optivar is not nearly as effective in treatment as patanol, so spend the extra money on patanol and save money on all these doctor's appointments.  I had the same problem and this was what worked for me...antibiotic, followed by immediate, twice daily dose of patanol, every day, even when you have no symptoms.  It must be used consistently, everyday, during allergy season or it won't work.  Never use visine...makes symptoms worse.  Also, wash hands and face after being exposed to outdoor/ indoor allergens.  The fact that flushing your eyes with water helps suggests that this is an allergy problem.  The solution to pollution is dilution.
Blank
Avatar_dr_m_tn
-----------------------------
Blank
Avatar_m_tn
Hi aisrael,

I am experiencing literally ALL of the same stuff.  I was told I have GPC about 3 months ago.  I tried lowering my contact usage and eventually it got so bad that I am now in glasses full-time, which still wasn't really that helpful.  Much like you, I HATE GLASSES!!!  And like yourself, we don't know exactly the cause of my eye problems but eliminating contacts for now anyway is helping heal it a bit.  I will share with you what was working for me in this Long, annoying process:(  Hope I can help!

~lubricating eye drops LITERALLY every half hour...literally! (I use Oasis Tears PF)
~sometimes I take zytrec if they are really red in the morning although this can make them even more dry so be careful.  I was waking up with that RED eye like you said and this was what helped it go away.  Took about 2 days.  I took the zyrtec before bed.
~1500 mg of omega 3's each day...takes a few weeks to notice but extremely helpful
~also using a steroid from the eye doc.  I was a steroid responder so they had to give me a drop to combat the eye pressure going up
~lots of water
~as little makeup as possible
~warm clothes/compress on your eyes as many times a day as you can to get rid of inflammation
~also evaluate your medications.  I take adderall (adderrall), which tends to make you thirsty and dry you out so I had to stop that for the last month until I heal.

I know this is a LOT but it's really helping.  It ***** big time but hopefully these suggestions can help!

~Ani
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Eye Care Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
Marathon Running Done Over Many Yea...
May 21 by John C Hagan III, MD, FACS, FAAOBlank
233488_tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
May 21 by John C Hagan III, MD, FACS, FAAOBlank
748543_tn?1371753642
Blank
TMJ/TMJ The Connection Between Teet...
Jan 27 by Hamidreza Nassery , DMD, FICOI, FAGDBlank
Top Eye Care Answerers
Avatar_f_tn
Blank
CBCT
Trumbull, CT
Avatar_m_tn
Blank
west98671
Avatar_f_tn
Blank
Anomalychick
Jacksonville, FL
Avatar_n_tn
Blank
DonW66
Avatar_f_tn
Blank
shirdisai
Madison, WI